Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
154 Doctors are Online

Drug over dose - Online Doctor Chats

Date : 13-Jan-2012
User rating for this question
Average Posted in: Smoking and Alcohol Addiction
Answered by

General & Family Physician
Practicing since : 2004
Answered : 37 Questions
User :   hello. my mother-in-law has been eating sleeping pills ever since her husband died. while it started out as a few a day, they grew in number over the years. she was prescribed doth..and she started taking an overdoese. since the medical store could not account for the unprescribed pills, she chnaged to resteel (forgive me if i spell incorrectly). Presently, she takes ativan also known as Lorazepam. i believe, she started out with 30 pills a day..thats 2 mg per tablet and 60 mg intake. She has now icreased her dosage to 80 tablets per day, an intake of 160 mg. I, and her children have all spoken to her, convinced once, to go to the doctors, all to no avail. she is an extremely humble person. Changes in her that have occured since her higher intake:- . sleeps at 3:30 pm . cranky first thing in the morning . reminices her past, does not live in the present . repeats and forgets things . extremely aggressive at times . talks about random things . confused please help! thkyou
User :   ?
Doctor :   ho
Doctor :  
Doctor :  
give me some time to read
Doctor :   u there?

User :   yep
Doctor :  
what is ur mother in law age?
Doctor :  
where are u from?
User :   48
User :   hyderabad
Doctor :  
Doctor :  
she is not willing to stop taking tablets?
User :   not at all
Doctor :  
it is very dangerous to her
User :   she does not understand..we have tried everything
User :   she used to be an alcoholic bubt she stopped
Doctor :  
User :   so how dangerous is it?
Doctor :  
she should be joined in drug de addiction center for counselling
Doctor :  
it may take her life also
User :   but shes been taking it for a while now
User :   my wild guess would be a couple of months
User :   shes become very thin, she eats her break fast at 4 in the moring has lunch at 11 and sleeps at 3
Doctor :   ok

User :   i understabd that shes very depressed but what is it u think we should do?
Doctor :  
there is only one solution ,she should be restrained from taking those tablets
User :   th thing is, our medical store provides them for her
Doctor :  
u should join her in drug de addiction centers
User :   she buys them by hook or by crook
Doctor :  
User :   if she stops taking them can she recover
Doctor :   yes she will recover
User :   she doesnt seem to have any signs of illnesses
Doctor :  
but she will have in the future
User :   like what?
Doctor :  
it is so dangerous that it can take her life also
User :   at first, she use to be very sleepy during the day..but now shes perfectly normal..probably because shes immune to it?
Doctor :   yes

Doctor :  
her body is used to the dosage
User :   so do i stop it abruptly or gradually?
Doctor :   gradually

Doctor :  
abruptly it is not possible
User :   so if she takes 80 a mnay should i reduse them to?
Doctor :  
u cannot do it,take her to deaddiction center
User :   she wont go..wev emotionally blackmailed her
User :   we have tried everything
User :   she doesnt meet nayone anymore
Doctor :   then she will not stop taking also

User :   she might go o ut during the day
User :   but thats about it
Doctor :  
if she is so stubborn how will u stop her taking?
User :   well if you could give me some sort of statistics about people taking ativan overdose and at the rate which they fall ill or even die
User :   it might hit her
User :   so at this dosage, at what rate do you think she might fall ill despite the fact that shes immune
Doctor :   we dont have statistics right now

Doctor :  
we cannot tell when her body will react to over dose
User :   does it effect other organs?
Doctor :   it willl effect all organs especially liver
User :   and what are the signs of a liver damage?
Doctor :   signs like hepatomegaly..ascites

Doctor :  
portal hypertension'
User :   and what sort of signs should i be looking out for?
User :   sorry could you define those terms..
Doctor :   signs can be explained in medical terms only

Doctor :  
briefly she will hvae liver failure leading to hypertension and enlarged and huge stomach
User :   when the stomach enlarges is it visible?
Doctor :   yes

User :   is this a typical case?
User :   can people still live without stopping the dosage or ome sort of thing is bound to happen?
Doctor :   no
Doctor :  
its not possible
Doctor :  
they will ultimately die
User :   so if she stops she can fully recover
User :   will it be wise to first get her checked out at the doctors to see f her organs are fine?
User :   she said she got herself chack 6 years ago and all seemed well
User :   checked*
Doctor :  
User :   everything functioned normally
Doctor :   ok
User :   do you think there might be a possiblity that some had disfunctioned?
Doctor :  
might be
User :   and is it possible to have some sort of an illness without it being shown physically yet?
Doctor :  
or else it would have just started the process of dysfunctioning
Doctor :  
intially u will not notice symptoms till the damage is enough
User :   and typicallt in these cases, when is the damage most obvious?
User :   typically*
User :   at what point of a high dose intake?
Doctor :   iin drug overdosage
Doctor :  
it is highly unpredictable
User :   yes
User :   which doctor in hyderabad would you reccommed for her case?
User :   since i am new here i have no clue
Doctor :  
u can take her to nims
Doctor :  
User :   is it a good hospital?
Doctor :   yes its a very good hospiatal
Doctor :  
u can take her to XXXXXXXX de addiction center
Doctor :  
User :   ok thankyou for your time
Doctor :   welcome

Doctor :  
is there anything i need to help u with?
User :   you have been very helpful
Doctor :   welcome

Doctor :   is there anything i need to help u with?
Doctor :  
please fill the feed back form
Question is related to
Diseases and Conditions
© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor